Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 19, 2020, 6:56 PM EDT for Essex County, Franklin County, St. Lawrence County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2020, 6:56 PM EDT (22:56 UTC)
- Expired
- Jul 19, 2020, 8:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Essex County, NY, Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 98 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 19, 3:05 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
305 PM EDT Sun Jul 19 2020
.SYNOPSIS...
Scattered showers and a few thunderstorms will be possible
tonight as a frontal system approaches from the northwest.
Expect mainly fair and warm to locally hot weather again on
Monday before temperatures cool back toward seasonal mid summer
norms from Tuesday onward with periodic chances of rainfall.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 305 PM EDT Sunday...Scattered showers and a few
thunderstorms are expected across the area this evening into the
first half of the overnight hours. A few stronger storms may be
possible early (before 6 pm), mainly across the SLV/western
Dacks. Here the combination of instability, decent 0- 6 km bulk
shear and the influence of a decaying multi-cell/QLCS advancing
across southern Ontario/central NY state interact. Low
temperatures to remain quite warm - mainly 65 to 75. A frontal
system will drop southward into the area by later tomorrow with
little fanfare other than an outside shot of a widely scattered
shower or storm north. Highs remain warm to locally hot, but not
as warm as today - 80s to around 90. The front slips southward
Monday night with dry weather expected. Lows to bottom out
closer to seasonal levels from the mid 50s to mid 60s.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 305 PM EDT Sunday...Westerly flow aloft will prevail
Monday night into Tuesday. As a result...dry weather is expected
along with seasonal temperatures. Lows Monday night will be in
the mid 50s to mid 60s and highs on Tuesday will be in the mid
70s to lower 80s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 305 PM EDT Sunday...We will begin to see the transition
to southwest flow aloft Tuesday night and this pattern will
persist right through Thursday. Increasing moisture within this
flow will eventually lead to increased precipitation chances.
Tuesday night will be dry, but then looking at a chance of
showers and some thunderstorms Wednesday afternoon and night. A
shortwave trough moving down from Canada on Thursday will bring
renewed chances for showers and storms. Will need to keep an eye
on this system as deep layer shear and a more noticeable front
move into the region suggest the potential for organized
convection. Instability could be a limiting factor. Showers and
storms should come to an end Thursday night as shortwave
trough/cold front exit the area and drier northwest flow aloft
becomes established over the area on Friday. Temperatures should
be right around seasonal normals on Friday as well. It is
looking like we will stay in northwest flow aloft Saturday and
Sunday for temperatures at or slightly below seasonal normals.
There are indications of shortwave troughs moving through the
northwest flow that could bring some showers to the area over
the weekend and thus will carry slight chance/chance wording for
both days.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Changeable, mainly VFR weather expected
over the forecast cycle under modest south/southwesterly flow,
gusty at times. Problematic will be evolution of convective
line of t-storms across southern Canada extending southward
into western NY state as it progresses towards BTV aviation
airspace. For now have offered highest confidence for storms in
the 21-23Z time frame at KMSS where enhanced turbulence and
gusty outflow winds will be possible. Storms will tend to weaken
and/or dissipate as they cross the Adirondacks and points
eastward, so have generally offered only VCSH or -SHRAS at
these other terminals for now through the early evening and
first half of the overnight hours. Some southwesterly LLWS to 40
kt will be possible at KSLK during this period also. Lingering
showers/isolated storms then depart in the 06-10Z time frame
leaving largely dry weather thereafter into Monday.
Outlook...
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Chance SHRA, Slight chance TSRA.
Wednesday Night: Mainly VFR, with local IFR possible. Chance
SHRA.
Thursday: Mainly MVFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.
Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Friday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 8 PM EDT this evening for VTZ001>003-
005>012-016>019.
NY...Heat Advisory until 8 PM EDT this evening for NYZ026>028-031-
034-035-087.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...JMGHazardous weather outlook, Jul 19, 3:19 AM EDT, 15 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 319 AM EDT Sun Jul 19 2020 NYZ026>028-031-034-035-087-VTZ001>003-005>012-016>019-200730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Western Clinton-Western Essex-Eastern Essex- Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans- Western Chittenden-Lamoille-Caledonia-Washington-Western Addison- Orange-Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- 319 AM EDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Near record breaking heat anticipated today with heat indices in the 95-103 range, especially across the lower valleys. A cold front will approach the region from the west later this evening into the overnight hours. A few storms could produce locally heavy rain and gusty winds, especially across St. Lawrence and Franklin Counties in New York. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ029-030-VTZ004-200730- Southeastern St. Lawrence-Southern Franklin-Essex- 319 AM EDT Sun Jul 19 2020 This Hazardous Weather Outlook is for northern New York and northeast Vermont. .DAY ONE...Today and tonight. Near record breaking heat anticipated today with heat indices in the 90-95 range, especially across the lower valleys. A cold front will approach the region from the west later this evening into the overnight hours. A few storms could produce locally heavy rain and gusty winds, especially across St. Lawrence and Franklin Counties in New York. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 19, 5:36 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Burlington VT
536 PM EDT Sun Jul 19 2020
NYZ026-027-029-030-087-192230-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
536 PM EDT Sun Jul 19 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FRANKLIN AND
ST. LAWRENCE COUNTIES...
At 536 PM EDT, developing thunderstorms were clustered near
Gouverneur, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Potsdam, Gouverneur, Canton, Oswegatchie, Moira, De Kalb, Fowler,
Parishville, Colton, Piercefield, Morley, Degrasse, Carry Falls
Reservoir, Richville, Cranberry Lake, Lawrenceville, Rensselaer
Falls, Hermon, Heuvelton and Horseshoe Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4458 7554 4486 7455 4410 7452 4408 7470
4414 7528 4431 7565
TIME...MOT...LOC 2136Z 262DEG 35KT 4440 7549The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:36 PM EDT | Special Weather Statement | BTV | St. Lawrence | 54 min |
| Jul 19, 6:03 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Franklin, St. Lawrence | 57 min |
| Jul 19, 7:04 PM EDT | Special Weather Statement | BTV | Clinton, Franklin | 56 min |
| Jul 19, 7:59 PM EDT | Special Weather Statement | BTV | Clinton | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.